Author(s): Bhavnani SM, Preston SL
Abstract Share this page
Abstract OBJECTIVE: To report a case of Plasmodium falciparum malaria in which intravenous quinidine was used, resulting in a prolonged QT interval. CASE SUMMARY: P. falciparum malaria was diagnosed in a woman visiting from Nigeria. Treatment was instituted with intravenous quinidine given the high level of parasitemia. During the quinidine infusion, the patient experienced a prolonged QT interval and an episode of supraventricular tachycardia. The infusion rate was decreased and the QT duration returned to normal; there was no further episode of arrhythmia. Subsequently the patient was given oral quinine. Her condition improved and she was discharged on day 4 of therapy. DISCUSSION: P. falciparum malaria, not commonly seen in the US, is associated with severe morbidity and mortality. This condition necessitates prompt treatment with intravenous quinidine, which can be associated with toxicity. The use of this agent to treat malaria is reviewed herein. CONCLUSIONS: In patients with P. falciparum malaria, a high-level parasitemia may require treatment with a potentially toxic agent, intravenous quinidine. Cardiac monitoring of these patients is essential during such therapy.
This article was published in Ann Pharmacother
and referenced in Journal of Clinical & Experimental Pharmacology